|Huge fluctuations in CD4 levels
Jul 24, 2004
Dr. Sherer, Thank you for this forum.
My CD4 counts bounce around a lot every few months: they dropped by 500 cells to 480 from 980 last year and, recently, went from 950 six months ago, to 1,700 a few months ago to 720 this week. I have also been slammed by really bad symptoms the days preceding this T cells test and they continue to affect me.
Does the wild fluctuation in CD4's have any significance? The CD4 percentage between last year and this year has remained fairly constant,in the 44 to 48% range...actually went up two % in the recent T cell test, though that test showed the large decline in CD4 count. The CD4/CD8 ratio stayed at 1.1.
I'd appreciate your thoughts on the above. I should mention that I ahve been using an Azmacort inhaler for breathing difficulties for the past three weeks,so could that cause a suppression of CD4's in that time frame?While very viremic a lot of the time, plasma VL test show a VL <5,000 and sometimes undetectable,2 1/2 years after infection. But the large plunges in CD4's (same lab and same time of day blood drawn)are a worry.
I'd appreciate your thoughts and perspective.
Response from Dr. Sherer
Large fluctuations in CD4 cell counts are more common with higher numbers of T cells, i.e. 500 or above. The fact that your CD4 percent has been more stable suggests that these changes, which I note have been both up and down, do not indicate HIV disease progression. Also, there is no known relationship between symptoms and T cell fluctuations in this range.
I note that you worry about the falls in the CD4 cell counts, but not the rises. HIV can often become a pre-occupation. It may be useful for you to talk to your doctor about both the CD4 cell changes and your fears about the course of your disease. What is his or her persective on how you are doing? In my experience, one of the hardest things for a persons living with HIV disease to do, whether their T cells are high or low, is to go on with their lives and keep their HIV disease in perspective. Its a chronic disease, but it can become a source of unbearable anxiety if you let it.
a possible new way to take hiv meds?
- Is Groin Pain A Symptom Of Acute HIV Infection?
- Is Hairy Tongue A Symptom Of HIV?
- Groin Pain After Vaginal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Giving Oral Sex What Are The Chances Of HIV
- Std Cause A Rash Around Mouth And Nose
- Will Chlamydia Show Up On A Blood Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.